Alert archive / New Jersey / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS New York, NY

May 29, 2024Essex County, Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at May 29, 2024, 9:09 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2024, 9:09 PM EDT (01:09 UTC)
Expired
May 29, 2024, 10:30 PM EDT
In force
81 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 106 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS51 KOKX 300109
FFWOKX
NJC013-031-300415-
/O.NEW.KOKX.FF.W.0003.240530T0109Z-240530T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
909 PM EDT Wed May 29 2024

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Northwestern Essex County in northeastern New Jersey...
  Eastern Passaic County in northeastern New Jersey...

* Until 1215 AM EDT.

* At 909 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.5 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paterson, Wayne, Caldwell, Hawthorne, Fairfield, Little Falls, 
  Verona, Cedar Grove, Woodland Park, Totowa, West Caldwell, North 
  Haledon, Haledon, North Caldwell, Prospect Park and Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4090 7428 4090 7427 4091 7427 4093 7429
      4098 7416 4096 7414 4093 7414 4092 7413
      4090 7413 4089 7413 4079 7430 4082 7434
      4084 7433 4085 7433 4086 7432 4087 7434
      4090 7433 4091 7430

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

JP
1 follow-up statement
297 
WGUS71 KOKX 300230
FFSOKX

Flash Flood Statement
National Weather Service New York NY
1030 PM EDT Wed May 29 2024

NJC013-031-300240-
/O.CAN.KOKX.FF.W.0003.000000T0000Z-240530T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Passaic NJ-
1030 PM EDT Wed May 29 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ESSEX AND 
EASTERN PASSAIC COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4090 7428 4090 7427 4091 7427 4093 7429
      4098 7416 4096 7414 4093 7414 4092 7413
      4090 7413 4089 7413 4079 7430 4082 7434
      4084 7433 4085 7433 4086 7432 4087 7434
      4090 7433 4091 7430

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:42 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 29, 7:42 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
742 PM EDT Wed May 29 2024

.SYNOPSIS...
A cold front and area of low pressure pass through tonight with a
surface trough lingering nearby on Thursday. High pressure builds
in Friday and Saturday then slowly weakens beginning on Sunday
into the start of next week. A couple of weak disturbances move
around the western side of the high Sunday night, and late Tuesday
into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Upper trough swinging into the Northeast will bring a shortwave
and associated frontal system through the region into tonight.

Scattered showers on the leading edge of the cold pool have
been pulsing in the Hudson Valley, with a few slipping south
into the local area. This activity should remain relatively
limited and weak as cloud cover continues to thicken ahead of
the approaching trough. This will eventually bring a cold front
and attendant wave of low pressure through the region this
evening and tonight, when the bulk of the precipitation is
expected.

Scattered to areas of showers and thunderstorms continue to
track eastward across the lower Hudson Valley and New Jersey,
extending back into eastern and central Pennsylvania. Made some
minor adjustments to the probabilities based on current radar
and HRRR, which is bringing an area of showers through the
region overnight. Unsure what thunder activity will be
remaining as the area moves into a more stable environment
later this evening and overnight.

Parameters appear to limit a severe threat, with relatively
weak CAPE under 1000 J/kg and light unidirectional shear. Still,
a few thunderstorms embedded in the activity could lead to
locally heavy downpours. Latest CAMs highlight the potential for
these downpours to quickly drop an inch or two in just a couple
of hours, with the threat window primarily between 8 pm and 2
am. Should placement of this occur over the metro, nuisance
flooding is certainly a possibility, particularly in urban NE
NJ. Fortunately, 3 hr FFG values and local stream headwater
guidance is relatively high, which should mitigate more
widespread flash and riverine flooding. WPC has the entire
region outlined in a marginal risk for excessive rainfall, which
seems reasonable given the potential but localized threat.
Outside of these convective elements, overall QPF should average
between a quarter and three quarters of an inch through
tonight.

Additional showers and a few thunderstorms rotate through the
region overnight into Thursday morning as the axis shifts east,
with the steadiest showers pushing into Long Island and southern
Connecticut by daybreak.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Wet start to Thursday, particularly east of the Hudson, with
showers and perhaps a few thunderstorms lingering as the shortwave
axis moves through and a surface trough hangs back through the
region. Along with the cyclonic flow, the cold pool overhead
will likely maintain a low chance of a few pop up showers anywhere
locally into the afternoon.

Northerly flow behind the system will usher in a bit cooler
air, and with the cloud cover, should keep temperatures limited
into the low to mid 70s for most during the afternoon.
Conditions dry out entirely Thursday night as surface high
pressure builds into the Ohio Valley, setting up overnight lows
into the 40s in the coldest locales with a light northerly wind.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
No significant changes to the forecast, as generally dry
weather dominates with high pressure in control. Daytime
temperatures will be slightly above seasonal normals going into
the beginning of meteorological summer June 1, then modify
Sunday into the middle of next week as a return flow sets up.
Overnight lows will be near normal Friday night and Saturday
night, and then be a few degrees warmer Sunday night through
Tuesday night.

Strong upper ridging builds into the east coast Friday through
Saturday, then moves into the western Atlantic Sunday and
weakens. Meanwhile weak shortwaves will be approaching late
Sunday with another late Tuesday into Wednesday. Any showers and
thunderstorms with the waves will be scattered, and mainly
across the western and northern areas.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Low pressure passes through tonight, followed by a post frontal
trough lingering on Thursday. High pressure builds Thursday night.

Widespread SHRA with some embedded TSRA for the NYC terminals,
gradually spreading east overnight. Best chance for TSRA from 00-06Z
for much of the terminals. KGON best chance for SHRA and TSRA after
06Z. SHRA continues through the night and into early morning. Mainly
MVFR conditions become more likely late night and into the AM push,
with a low chance of locally IFR conditions. SHRA comes to an end
from 13-16Z, west to east. Improvement to VFR by mid-day for the NYC
terminals with additional pop-up showers possible mainly after 20Z.

Wind shifts N tonight for all terminals behind the passing low
pressure with speeds under 10 kt. Wind remains N with some gusts
upwards of 20kt for Thursday. Any gusts should end towards the Thu
evening push.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments may be needed for changing conditions through the night
with showers and any embedded thunder. Brief IFR conditions are
possible with this activity but not reflected in TAFs.

OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...

Thursday night: Brief MVFR cond possible in the evening, otherwise
VFR.

Friday through Sunday: VFR.

Monday: Mainly VFR. Low chance of rain showers.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-advisory conditions persist through Sunday. An increasing SW
flow during the day Sunday may allow ocean seas east of Moriches
Inlet to build to near 5 feet Sunday night. Then with a weakening
flow seas fall below 5 feet Monday. Otherwise, winds and seas across
the forecast waters remain below advisory into the beginning of next
week.

&&

.HYDROLOGY...
A general quarter to three quarters of an inch of rain is
expected through tonight, but locally heavy downpours with any
thunderstorms could quickly produce an inch or two and lead to
nuisance flooding, especially in the urban metro and northeast
New Jersey. Flash flood guidance and headwater guidance is
relatively high and any potential flood threat would likely be
localized.

No hydrologic impacts are expected Friday through the remainder of
the forecast period.

&&

.TIDES/COASTAL FLOODING...
There is a low risk for rip current development at the ocean beaches
Thursday and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/MET
NEAR TERM...DR/MET
SHORT TERM...DR
LONG TERM...MET
AVIATION...JE
MARINE...DR/MET
HYDROLOGY...DR/MET
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, May 29, 3:23 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
323 PM EDT Wed May 29 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-301930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
323 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-301930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
323 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:55 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic, Union3 hr

Nearby

Flash Flood Warnings in New Jersey, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.